Illinois, 2014

Cold in Illinois, January 5 to 7, 2014

January 5 to 7, 2014 · NWS PAH · 19 events in 19 counties and zones

Dangerously cold wind chills were observed from late on the night of the 5th through early on the morning of the 7th. Wind chills during this entire period were colder than 10 below zero.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dangerously cold wind chills were observed from late on the night of the 5th through early on the morning of the 7th. Wind chills during this entire period were colder than 10 below zero. The coldest wind chill readings were during the morning of the 6th, when the average wind chills ranged from 20 to 25 below zero along and north of a Carbondale to Carmi line. Average wind chills south of this line were from 15 to 20 below zero. The actual high temperature at Carbondale was 6 degrees on the 6th. This was the most severe cold snap of the 2013-14 winter season. A 46-year-old man died of hypothermia in Du Quoin in Perry County. The man was residing in a portable structure in the back yard of a home. The structure was heated only by a space heater, which was not running when the man's body was found. The extreme cold resulted in many problems with burst pipes and overworked furnaces. Demand for utilities such as gas and electricity was near record highs. Water main breaks occurred as the cold weather put stress on pipes. Arctic high pressure over the Plains states produced a strong northwest wind flow of bitterly cold air across the Lower Ohio Valley and southeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 10:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jan 5, 10:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1046 PM CST Sun Jan 5 2014

.UPDATE...
ISSUED AT 1032 PM CST SUN JAN 5 2014

Updated for 06z aviation.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 323 PM CST SUN JAN 5 2014

Current radar Mosaic indicates temporary weakening of pcpn echoes
west of the MS river, however some enhancement is also indicated
over sern MO/swrn IL associated with the exit region of an upper
level jet.

Meanwhile, the nwrn half of the region is under very rapid cold
air advection behind a ewd-departing sfc low, and these very raw
conditions will rapidly sweep across the rest of the region during
the late afternoon. Flash freezing of water on roads is expected.
Dual Pol correlation coefficient from KVWX radar was clearly
showing the rain/snow line beginning to accelerate ewd. Any
intervals of freezing rain or sleet are expected to be even
briefer in duration than they have been up to now.

The HRRR model suggests that the aforementioned enhanced area of
snowfall over sern MO/swrn IL will fill in over most of the region
late this afternoon, except west of Poplar Bluff MO, where
snowfall will taper off rapidly to flurries by sunset.

After sunset, little measurable snowfall is forecast, but
lingering moisture in the new arctic air mass will probably
produce flurries across the entire region into part of the
overnight hours.

A secondary mid level shrtwv will produce clouds and may produce
more flurries during the day Mon. We will flirt with record lows
tonight and Mon night and will shatter minimum highs for Mon.
Dangerous wind chill readings early Mon morning will range from
-20 south to -30 north. The brisk breeze will slowly decrease during
the day. The sun will return Tue, along with "warmer" temps in the teens.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 323 PM CST SUN JAN 5 2014

Extended models are in general agreement but there are always issues
in the details.

Early Wednesday there is a broad trough over the eastern US with a
more zonal flow over the western US. By Thursday two main troughs
can be seen to our west. One over KS and OK with another off the NW
coast of the US. The first impulse is slow to get here as the
overall pattern changes to a trough in the west and more zonal flow
in the east. But we will have overrunning precipitation both
Wednesday and Thursday.

By 00Z Saturday, the GFS, GEM, and ECMWF want to carve out an upper
level low over the southwest US or Mexico. After that the speed and
intensity of the wave is in question as it moves toward us.

The initial precipitation type will be snow or freezing rain with the
GFS being the warmer model aloft and hence the chance of freezing
rain. Snowfall accumulations will be light but will have to be
monitored. Held off on any ice accumulation until the models have a
better handle on the situation. The good news is that by Friday warm
air has taken over the entire CWA and expect liquid precipitation
over the region through the weekend.

&&

.AVIATION...
ISSUED AT 1032 PM CST SUN JAN 5 2014

Latest ir satellite loop and sfc obs indicate clearing poised to
move into the area with some sct mid deck. This will give vfr conditions
after 6z. However the forecast sounding and time height x-sections
would indicate another low deck returning around sunrise Monday.
Gusty nw winds will persist through 00z Tuesday then lose the gust
after 00z Tuesday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY until 9 AM CST Tuesday FOR ILZ084>094.

     WIND CHILL WARNING until 9 AM CST Tuesday FOR ILZ075>078-080>083.

MO...WIND CHILL ADVISORY until 9 AM CST Tuesday FOR MOZ076-086-087-
     100-107>112-114.

IN...WIND CHILL WARNING until 9 AM CST Tuesday FOR INZ081-082-085>088.

KY...WIND CHILL ADVISORY until 9 AM CST Tuesday FOR KYZ001>022.

&&

UPDATE...KH
SHORT TERM...DB
LONG TERM...PS
AVIATION...KH
Hazardous weather outlook, Jan 5, 6:32 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CST SUN JAN 5 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
632 PM CST SUN JAN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

REMAIN ALERT FOR HAZARDOUS TRAVEL CONDITIONS.

WIND CHILL WARNING AND ADVISORY IS IN EFFECT FOR BITTER COLD
CONDITIONS. REFER TO THE PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL WARNING AND ADVISORY CONTINUES MONDAY THROUGH TUESDAY
MORNING FOR BITTER COLD CONDITIONS. REFER TO THE PRODUCTS FOR
DETAILS.

THE POTENTIAL FOR A MIX OF WINTRY PRECIPITATION RETURNS WEDNESDAY
INTO THURSDAY. WHILE ONLY LIGHT ACCUMULATIONS ARE EXPECTED AT THIS
POINT...THE POTENTIAL FOR A MIX OF SNOW...SLEET...AND FREEZING RAIN
MAY IMPACT TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jan 5, 5:32 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             DAHLGREN                38.20N 88.68W
01/05/2014  M4.0 INCH        HAMILTON           IL   TRAINED SPOTTER

&&

CTN
Special weather statement, Jan 5, 6:03 PM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CST SUN JAN 5 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-060300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
603 PM CST SUN JAN 5 2014

MINOR ADDITIONAL ACCUMULATIONS OF SNOW WILL BE POSSIBLE THIS
EVENING MAINLY EAST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE
FROM CAPE GIRARDEAU MISSOURI TO OWENSBORO KENTUCKY. THE BAND OF
HEAVIEST SNOW WILL CONTINUE TO PUSH EAST ACROSS SOUTHWEST INDIANA.

FLASH FREEZING HAS OCCURRED ON AREA ROADS WHERE SUBSTANTIAL RAINS
FELL EARLIER TODAY...ESPECIALLY ON BRIDGES...OVERPASSES AND
SIDEWALKS. DRIVING AND WALKING CONDITIONS WILL REMAIN HAZARDOUS IN
SOME AREAS WHERE FLASH FREEZING HAS OCCURRED OR WILL SHORTLY.
TREACHEROUS TRAVEL CONDITIONS WILL CONTINUE AS WELL WHERE
APPRECIABLE SNOWS FELL TODAY IN PARTS OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS. BLOWING AND DRIFTING OF SNOW IS LIKELY IN THOSE
AREAS. TRAVEL CONDITIONS WILL BE DANGEROUS ACROSS SOUTHWEST
INDIANA THROUGH THE EVENING HOURS.

WIND CHILL TEMPERATURES ARE ALREADY IN THE SINGLE DIGITS TO NEAR
ZERO. IT WILL ONLY GET COLDER THROUGH THE EVENING. WIND CHILL
WARNINGS AND ADVISORIES ARE NOW IN EFFECT.
Local storm report, Jan 5, 6:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     SNOW             CAMPBELL HILL           37.93N 89.55W
01/05/2014  M2.5 INCH        JACKSON            IL   TRAINED SPOTTER

            MEASURED IN THE SHILOH HILL AREA ON THE JACKSON/RANDOLPH
            COUNTY LINE. STILL SNOWING HEAVILY.

1053 AM     SNOW             PERRYVILLE              37.73N 89.87W
01/05/2014  E3.5 INCH        PERRY              MO   PUBLIC

1118 AM     SNOW             MOUNT VERNON            38.32N 88.91W
01/05/2014  E2.0 INCH        JEFFERSON          IL   TRAINED SPOTTER

1134 AM     SNOW             1 SW MOUNT VERNON       38.31N 88.92W
01/05/2014  E2.5 INCH        JEFFERSON          IL   EMERGENCY MNGR

1214 PM     SNOW             DU QUOIN                38.00N 89.24W
01/05/2014  M2.0 INCH        PERRY              IL   TRAINED SPOTTER

1231 PM     SNOW             AVA                     37.89N 89.50W
01/05/2014  M3.5 INCH        JACKSON            IL   TRAINED SPOTTER

            MEASURED IN THE NORTHWEST PART OF JACKSON COUNTY

            ILLINOIS. ROADS ARE REPORTED TO BE SNOW PACKED AND SLICK.

0126 PM     SNOW             DU QUOIN                38.00N 89.24W
01/05/2014  M5.7 INCH        PERRY              IL   TRAINED SPOTTER

0128 PM     SNOW             MOUNT VERNON            38.32N 88.91W
01/05/2014  E4.5 INCH        JEFFERSON          IL   PUBLIC

0205 PM     SNOW             JACKSON                 37.38N 89.65W
01/05/2014  M1.0 INCH        CAPE GIRARDEAU     MO   TRAINED SPOTTER

            ONE INCH OF SNOW HAS FALLEN IN THE PAST 2 HOURS.

0215 PM     SNOW             DAHLGREN                38.20N 88.68W
01/05/2014  M1.2 INCH        HAMILTON           IL   TRAINED SPOTTER

            1.2 INCHES OF SNOW MEASURED WITH A LAYER OF SLUSH UNDER
            THE SNOW WHICH HAS FROZEN SOLID. BLOWING SNOW ALSO
            REPORTED.

0240 PM     SNOW             DE SOTO                 37.82N 89.23W
01/05/2014  E2.5 INCH        JACKSON            IL   TRAINED SPOTTER

            BETWEEN TWO AND THREE INCHES OF SNOW REPORTED BETWEEN DE
            SOTO AND CARBONDALE. BLOWING SNOW REPORTED WITH LOW
            VISIBILITIES.

0245 PM     SNOW             CAMPBELL HILL           37.93N 89.55W
01/05/2014  M6.0 INCH        JACKSON            IL   TRAINED SPOTTER

            MEASURED IN EXTREME NORTHWEST JACKSON COUNTY ILLINOIS.

0530 PM     SNOW             DAHLGREN                38.20N 88.68W
01/05/2014  M4.0 INCH        HAMILTON           IL   TRAINED SPOTTER

&&

SMITTY
Special weather statement, Jan 5, 8:56 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
856 PM CST SUN JAN 5 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
856 PM CST SUN JAN 5 2014

BITTER COLD AND HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE
OVERNIGHT.

AT MID EVENING...WIND CHILL TEMPERATURES RANGED FROM NEAR 5 ABOVE
TO 5 BELOW ZERO. BY DAYBREAK MONDAY...WIND CHILL TEMPERATURES WILL
RANGE FROM 15 TO 30 DEGREES BELOW ZERO. WIND CHILL WARNINGS AND
ADVISORIES REMAIN IN EFFECT FOR THE ENTIRE REGION THROUGH EARLY
TUESDAY.

HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE OVERNIGHT...NOT ONLY
IN AREAS THAT RECEIVED SUBSTANTIAL SNOW FROM PORTIONS OF SOUTHEAST
MISSOURI INTO SOUTHERN ILLINOIS...BUT ELSEWHERE...WHERE FLASH
FREEZING OF WATER FROM RAIN TODAY OCCURRED ON ROADS...MIXED
WITH SNOW IN SOME AREAS. WALKWAYS AND PARKING LOTS ARE VERY SLICK
AND HAZARDOUS IN SOME AREAS AS WELL. USE EXTREME CAUTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Jefferson

When
January 5, 11:00 PM CST to January 7, 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
January 5, 11:00 PM CST to January 7, 8:00 AM CST
Where
Perry forecast zone
Deaths
1 direct, 0 indirect
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
January 5, 11:00 PM CST to January 7, 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Cold/Wind Chill, Edwards

When
January 5, 11:00 PM CST to January 7, 8:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wabash

When
January 5, 11:00 PM CST to January 7, 8:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Cold/Wind Chill, Franklin

When
January 5, 11:00 PM CST to January 7, 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hamilton

When
January 5, 11:00 PM CST to January 7, 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Cold/Wind Chill, White

When
January 5, 11:00 PM CST to January 7, 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jackson

When
January 5, 11:00 PM CST to January 7, 8:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Cold/Wind Chill, Williamson

When
January 5, 11:00 PM CST to January 7, 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saline

When
January 5, 11:00 PM CST to January 7, 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gallatin

When
January 5, 11:00 PM CST to January 7, 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Cold/Wind Chill, Union

When
January 6, 1:00 AM CST to January 7, 6:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Cold/Wind Chill, Johnson

When
January 6, 1:00 AM CST to January 7, 6:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pope

When
January 6, 1:00 AM CST to January 7, 6:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hardin

When
January 6, 1:00 AM CST to January 7, 6:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Cold/Wind Chill, Alexander

When
January 6, 1:00 AM CST to January 7, 6:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pulaski

When
January 6, 1:00 AM CST to January 7, 6:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Cold/Wind Chill, Massac

When
January 6, 1:00 AM CST to January 7, 6:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Perry2014-01-0746MalePermanent StructureDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488834, 488835, 488836, 488837, 488838, 488839, 488840, 488841, 488842, 488843, 488844, 488845, 488846, 488847, 488848, 488849, 488850, 488851, 488852.